The use of acid-suppressive drugs, particularly proton pump inhibitors (PPIs), was associated with an increase in the risk of community-acquired Clostridium difficile-associated disease (CDAD) in the United Kingdom, reported Sandra Dial, MD, MSc, at the 45th ICAAC meeting in Washington, DC.
Using the United Kingdom General Practice Research Database, she conducted 2 population-based case-control studies to evaluate the incidence of CDAD according to the use of gastric acid-suppressant drugs. In the first study, each case was matched to 10 controls randomly selected from the database. In the second study, community-acquired cases (cases not hospitalized in the previous year) were matched with controls also not hospitalized in the previous year.
Seventy-four percent (n=1,233) of the patients who developed CDAD had not been admitted to the hospital in the previous year, and less than 50% had taken antibiotics in the 3 months prior to developing CDAD.
After controlling for comorbidities and the use of antibiotics, nonsteroidal anti-inflammatory drugs (NSAIDs), and aspirin, current use of a PPI increased the risk of community-acquired CDAD by 2.9-fold. Current use of H2-receptor antagonists doubled the risk, and current use of an NSAID other than aspirin was associated with a 30% increased risk. Other factors associated with community-acquired CDAD were renal failure, inflammatory bowel disease, malignancy, and being positive for methicillin-resistant Staphylococcus aureus (MRSA).
The larger relative risk with current PPI versus H2-receptor antagonist use supports the hypothesis that greater suppression of gastric acid increases this risk, said Dr Dial, attending staff, department of critical care, McGill University Health Centre, Montreal, Quebec, Canada.
Meanwhile, deaths or colon surgeries related to infection with C difficile are becoming more common in the United States, said Wallace Alston, MD, University of Vermont, and Fletcher Allen Health Care, both in Burlington, Vt..
Historically, only 1% to 2% of cases of C difficile have been severe (toxic megacolon) or fatal. Recent reports from the United States and Canada, however, suggest an increase in the number of severe cases, said Dr Alston.
Outcomes were examined for 867 hospitalizations at Fletcher Allen Health Care that included a confirmed diagnosis of C difficile between January 1, 2000, and December 31, 2004.
One hundred thirty-two (15.2%) of the patients died. Compared with the baseline period (2000–2003), the case fatality rate "definitely" and "probably" due to C difficile increased from about 0.5% to greater than 3.0% (P<.01). The rate of definite death, probable death, or colectomy due to C difficile infection increased nearly 6-fold from the baseline period to 2004, from 1.4% to 8.2% (P<.001).
Findings from the study have since been published in the Journal of the American Medical Association (2005;294:2989–2995).